U.S. doctors online nowAsk doctors free
A 38-year-old member asked:

Can claritin (loratadine) non-drowsy antihistamine still cause drowsiness?

2 doctor answers11 doctors weighed in
Dr. Anlin Xu
Dr. Anlin Xuanswered
Allergy and Immunology 24 years experience
Yes: Claritin is a second generation antihistamine which causes much less drowsiness than first generation antihistamine, like benadryl (diphenhydramine). The number of people who feel drowsy on Claritin is so low that it is labeled "non-drowsy". But each of us is unique. I have plenty of patients who feel drowsy on claritin, especially petite women.
Dr. Steven Machtinger
Allergy and Immunology 44 years experience
Allegra (fexofenadine) is the only truly non-sedating antihistamine as it doesn't cross from the bloodstream into the brain.
Apr 4, 2012
Dr. Anlin Xu
Dr. Anlin Xu commented
Allergy and Immunology 24 years experience
Provided original answer
Agree!
Apr 4, 2012
Dr. Jeffrey Rumbyrt
Allergy and Immunology 32 years experience
Yes: Claritin (loratadine) is considered "non-sedating" in doses of 10 mg or less per day. At doses higher than that, which have been used in europe, sedation can occur. That being said, even at low doses, some patients can have paradoxical sedation, but it is not common.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Aug 16, 2021
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.